Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2004, 8:56 PM MDT for Davis County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 8:56 PM MDT (02:56 UTC)
- Expired
- Jul 17, 2004, 11:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Davis County, UT
The radar
The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 180258 FFWSLC UTC011-180500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 856 PM MDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL DAVIS COUNTY IN UTAH THIS INCLUDES THE AREA OF THE FARMINGTON BURN SCAR * UNTIL 1100 PM MDT * AT 847 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER FARMINGTON...OR ABOUT 2 MILES NORTH OF FARMINGTON... MOVING NORTH AT 5 MPH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. MUD AND DEBRIS FLOWS ARE POSSIBLE IN AREAS ADJACENT TO THE FARMINGTON BURN SCAR TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4098 11193 4098 11182 4109 11186 4110 11194 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 PM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 3:40 PM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MDT SAT JUL 17 2004 .SYNOPSIS...A VERY MOIST AIRMASS AND WEAK FLOW ALOFT WILL REMAIN OVER THE AREA TONIGHT. A WESTERLY FLOW WILL DEVELOP OVER THE AREA SUNDAY AND PERSIST THROUGH THE MIDDLE OF NEXT WEEK BRINGING A SLOW DRYING TREND. && .DISCUSSION...RAPID INCREASE IN STRENGTH OF THE STRONGER THUNDERSTORMS OVER THE LAST HOUR AS WE APPROACH PEAK AFTERNOON HEATING. ALTHOUGH THE STRONG CELLS ARE SOMEWHAT ISOLATED ITS HARD TO SAY JUST WHERE THE THREAT OF HEAVY IS THE GREATEST. THE GREATEST CHANCE WILL BE IN WEST CENTRAL UT AS THE SHORTWAVE THAT WAS NEAR SGU THIS MORNING CONTINUES NORTHWARD. THIS WILL SOON INCLUDE THE SOUTHERN END OF THE WASATCH FRONT. BUT THE POTENTIAL FOR HEAVY RAIN IS STILL HIGH THROUGHOUT THE AREA. WITH ABUNDANT MOISTURE AVAILABLE AND LIGHT FLOW RESULTING IN CELL MOVEMENT GENERALLY LESS THAN 10 KTS. SO WILL LEAVE THE FLASH FLOOD WATCH OUT FOR THE WHOLE AREA THROUGH 03Z...2100MDT. ONLY A GRADUAL CHANGE OVER MUCH OF THE NEXT WEEK AS THE HIGH CONSOLIDATES OVER WESTERN NM THEN DRIFTS SLOWLY WEST THROUGH THE WEEK. THE FLOW TURNS MORE SOUTHWESTERLY BY TOMORROW THEN BRIEFLY WESTERLY MONDAY. BUT PRECIPITABLE WATER VALUES ARE SLOW TO DROP WITH THE FLOW STILL FAIRLY LIGHT. BY THE END OF THE WEEK THE HIGH IS CENTERED ON THE UT/AZ BORDER BUT THE GFS HAS STARTED INCREASING THE MOISTURE AGAIN. GFS BUFR DATA SHOWS PRECIPITABLE WATER VALUES ARE BACK AROUND 1.3-1.4 INCHES AT SGU AND 4HV BY FRIDAY AFTERNOON AND OVER AN INCH AT CDC AND BCE BY SATURDAY. HOWEVER THE PROXIMITY OF THE HIGH MAY INHIBIT ACTIVITY A BIT AND THE INCREASE IN MOISTURE STILL HIGHLY DEPENDENT ON EXACTLY NOW THE FLOW PATTERNS SET UP. SO FOR NOW WILL KEEP THE THREAT OF CONVECTION MAINLY OVER THE MOUNTAINS AND POINT PROBABILITIES STILL IN THE SLIGHT CHANCE RANGE. BUT IF THESE VALUES WORK OUT WE MAY BE GETTING SOME HEAVY STORMS AGAIN TOWARD THE END OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC WY...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC ID...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC && SANDERS
Hazardous weather outlook, Jul 17, 6:05 AM MDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...COR NATIONAL WEATHER SERVICE SALT LAKE CITY UT 605 AM MDT SAT JUL 17 2004 UTZ002>021-181300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 605 AM MDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH. .DAY ONE... TODAY SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY. LOCAL HEAVY RAINFALL IS LIKELY. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE WESTERN 2/3 OF UTAH BEGINNING AT NOON...AND CONTINUING THROUGH 900 PM THIS EVENING. SEE THE LATEST FLOOD WATCH (SLCFFASLC) FOR DETAILS. IN ADDITION...FREQUENT DEADLY LIGHTNING WILL OCCUR OVER THE MOUNTAINS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 7:10 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
710 PM MDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD OPHIR 40.38N 112.29W
07/17/2004 TOOELE UT TRAINED SPOTTER
DEBRIS AND WATER ACROSS OPHIR CANYON ROAD.
&&
CVGLocal storm report, Jul 17, 8:07 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
807 PM MDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 15 W LEHI 40.40N 112.14W
07/17/2004 UTAH UT LAW ENFORCEMENT
FLASH FLOODING IN CEDAR FORT...NORTHWEST UTAH COUNTY.
&&
CVGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:24 PM MDT | Flash Flood Warning | SLC | Tooele, Utah | 66 min |
| Jul 17, 7:15 PM MDT | Flash Flood Warning | SLC | Tooele | 90 min |
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.